Some people are intimidated by the idea of seeking help for their addiction. Others may not believe that their substance use problem is very serious and they can take care of in their own. Some people may be inclined to try home detox to address substance use disorders or growing drug tolerance. However, not only does this have a high likelihood of failure, it can also be deadly in certain circumstances. Here are some of the reasons at-home detox can be dangerous.
Likelihood of Relapse
Even with treatment, relapse is a very real threat and successful sobriety often takes a lifelong commitment to recovery. Relapse rates for drug and alcohol addiction are about as common as relapse rates for other chronic diseases like diabetes, hypertension, and asthma. Relapse can be as high as 60 percent across all types of drug addiction. Withdrawal symptoms come with a host of physical and psychological signs, but one of the most common is an intense desire to continue using. Cravings occur throughout active addiction, but they are the most intense during the withdrawal phase.
People who go through detox at home are often overwhelmed by the urge to use their drug of choice again. The brain has been trained to seek after the drugs like it’s a life-sustaining activity. The same part of the brain (the limbic system) that identifies healthy activities like eating and sleeping and teaches you to repeat them, also identifies certain drugs. Once you develop a psychological or physical dependence on an addictive drug, it’s difficult to resist impulses to use on your own.
Plus, the uncomfortable symptoms of withdrawal can be a challenge to endure without falling back into a pattern of use. Strong drug cravings coupled with painful, nauseating, or uncomfortable symptoms work together to drive you to use the drug you are trying to quit in an at home detox.
Medical detox addresses this problem in two ways. First, symptoms of withdrawal are mitigated as effectively as possible. Medicinal and therapeutic treatments are used to alleviate many of the physical and psychological symptoms that come with many drug withdrawals. Second, the structure and accountability of the highest level of care in addiction treatment means that you won’t have the availability of drugs that you would have at home. If you are in a medical detox program, you won’t be able to relapse while you are in inpatient care during weak moments of your withdrawal.
Some drugs, especially stimulants, don’t typically cause significant physical symptoms like opioids or benzodiazepines. Instead, they can cause extreme psychological distress. While this may sound like the problem is “all in your head,” the danger is very real.
Stimulants like cocaine and methamphetamine, flood the brain with dopamine, causing you to feel excited, powerful, and generally up and ready to go. Dopamine, unlike opioids, are responsible for primarily psychological functions like pleasure and motivation. So, the body’s response to withdrawal is also generally psychological. Symptoms of stimulant use include:
- Agitation or irritability
- Nightmares/ sleep disturbances
- Lack of motivation
- Inability to feel pleasure
Depression symptoms are particularly intense in meth withdrawal. People who have used meth for a significant amount of time can actually damage their dopamine receptors by flooding them over and over again, especially during meth binges. This means that you have few receptors over time. After a while, meth becomes the only way you can experience pleasure.
In withdrawal, not only are you stopping the abundant production of dopamine produced by meth use, you also have fewer receptors for dopamine to bind to. The result is often deep depression and hopelessness. In fact, meth users are at an increased risk of suicide.
Extreme depression is dangerous, especially when you are on your own. In an addiction detox and treatment setting, you will have clinicians on staff to help you work through psychological symptoms. In some case, medication can be administered to alleviate certain psychological symptoms.
Can Withdrawl Kill You?
Withdrawal symptoms are different for each class of drug. Some cause physical dependence which produces physical withdrawal symptoms. Some primarily produce psychological withdrawal symptoms. Many illicit drugs and prescriptions cause extremely uncomfortable withdrawal symptoms that aren’t ultimately very deadly. However, there are a few substances that can cause potentially life-threatening symptoms even in withdrawal.
Central Nervous System Depressants
Central nervous system depressants including benzodiazepines, alcohol, and barbiturates produce some of the most dangerous withdrawal symptoms, especially when you are on your own. Drugs like these bind to and agonize the GABA receptor in the brain. This receptor is responsible for relaxing the brain and body.
It often activates when it’s time to sleep, allowing your nervous system to slow down so you can rest and recuperate. People with sleep disorders or anxiety disorders may have a deficiency that affects their ability to slow down their nervous system.
Benzodiazepines are used to correct this by increasing the activity of the GABA receptor. Some people also self-medicate for this and other mental health issues. However, it doesn’t take long for your brain to get used to the influx of relaxing chemicals. Your brain will stop producing its own relaxing effects and may even produce effects that excite the central nervous system to counteract the drug. To you, this is when you feel a tolerance building and it will take more frequent or heavier doses to achieve the same effect.
At this point, if you stop using the depressant suddenly, your brain will no longer have the supply of relaxing chemicals to calm the central nervous system and it may even be used to releasing stimulating chemicals instead. Your nervous system will be overactive, and this may result in a rebounding of anxiety or insomnia, the effects the drug was designed to stop.
In some cases, benzo and alcohol withdrawal can cause a tonic-clonic seizure where the muscles contract suddenly and then you go into convulsions. Seizures can leave a person confused and exhausted. If they occur while you’re standing, walking, or driving, they can lead to serious injury.
Delirium tremens (DT) is another serious symptom that can be dangerous if you are on your own. DT causes seizures, catatonia, hallucination, panic, hypertension, confusion, nightmares, and sweating. Without treatment, DT can be deadly 25 to35 percent of the time. With treatment, it drops down to five percent. Withdrawing from alcohol, benzos, or barbiturates can be very dangerous without medical care and supervision. If you’ve developed a dependence on alcohol or other central nervous system depressants, call your doctor or seek medical detox as soon as possible.
Signs and Symptoms of Dangerous Withdrawal
If you are worried that you may be developing an addiction to a central nervous system depressant or if you think your withdrawal symptoms might become dangerous, there are a few signs and symptoms to look out for. If you are with a loved one who has decided to detox at home, the following symptoms might be a reason to call a doctor:
- Nausea (vomiting or diarrhea)
- Excessive sweating
- Extreme depression
- Suicidal thoughts or actions
The appearance of such symptoms might be precursors to dangerous symptoms like Delirium tremens, seizures, or dehydration. Thoughts or expressions of the intention to commit suicide should also be addressed as soon as possible.